Pennsylvania, 2022

Tornado in Pennsylvania, May 27, 2022

May 27, 2022 · NWS CTP · 1 event in 1 county or zone

A tornado touched down in Kirkwood, Lancaster County on May 27, 2022. The tornado had estimated peak winds of 105 mph (EF-1), with a max path width of 130 yards and a path length of just over 3 miles.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$325,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A tornado touched down in Kirkwood, Lancaster County on May 27, 2022. The tornado had estimated peak winds of 105 mph (EF-1), with a max path width of 130 yards and a path length of just over 3 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 27, 12:52 PM EST, 19 minutes earlier.

Area forecast discussion, May 27, 12:52 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
152 PM EDT Fri May 27 2022

.SYNOPSIS...
Upper level low pressure moving northeast up the Ohio River
Valley today and abundant deep layer moisture preceding it
will create numerous showers and isolated thunderstorms
over primarily the western half of PA this morning.

The showers and thunderstorms will grown in intensity this
afternoon as they become focused over the eastern half of
the state, producing localized heavy rain and strong
wind gusts from the south to southwest.

Rainfall amounts through tonight will average between one
half and one inch over the western half of the state,
while heavier amounts of 1 to 2 inches are expected across
the eastern half of Pennsylvania. Localized FLash Flooding is
possible near and to the east of the Interstate 81 corridor
later this afternoon and this evening.

Clouds and scattered showers will linger late tonight
through Saturday morning, before improving conditions
develop Saturday afternoon and evening and persist through
Memorial Day.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
112PM/1712UTC: Update for SVR watch #278 which includes the
eastern portion of the Lower Susquehanna Valley. Isolated
damaging winds and brief tornadoes remain the primary threats.
Will also consider trimming back or expiring FF watch with next
update.

Previous Discussion Issued: 1130 AM EDT Fri May 27 2022

1130AM/1530UTC: Narrow, north-south oriented line of low-topped
pre-frontal mdt rain showers have reached State College late
this morning. These showers extend from the NY to MD border. So
far, the most active weather has stayed to the south of central
PA where instability is higher. Latest SPC RAP guidance advects
moist, low-LCL boundary layer from south to north across east
central PA this afternoon accompanied by strongly sheared 0-3km
wind profiles. Latest radar trends are already showing tendency
for a predominantly quasi-linear mode with embedded
bows/LEWPs/broken-S signatures and related mesocirculations -
posing localized threat for damaging winds and a brief tornado.
Heavy rain also remains a concern given efficient environment
with Td 65-70F, high-pwats and deep layer RH. The greatest risk
for FF is across the southeast urban areas and/or where any
training segments materialize with intense rain rates resulting
in swaths of 2-3" rain totals.

Previous Discussion Issued: 540 AM EDT Fri May 27 2022

Diffluent flow aloft increasing above the axis of a 40 kt
southerly LLJ and an extensive plume of deep tropical moisture
with PWAT values of 1.5 to 1.75 inches that were covering much
of the CWA early today. Showers will be focused mainly west of
the I-99/Route 220 corridor this morning, before blossoming
across the Central Mtns and Susq Valley this afternoon and
continuing into this evening.

Collaborated with WFOS LWX, PHI and BGM to issue a Flash Flood
Watch for the 18Z Fri-02Z Sat period across the region along and
south of I-81 where numerous CAMS guidance highlights one or two
narrow ribbons of excessive rain of 2-3 inches somewhere across
the Lower Susq Valley this afternoon and evening from training
SHRA/TSRA. This is about the exact same area captured by SPC's
SLGT Risk area for Severe TSRA and even a small risk for an
isolated weak tornado or two as a result of 0-1km shear of 20 to
25 kts and EHIs in that layer of around 1m2/s2.

The primary ingredient lacking for a significant severe weather
episode today is the lack of strong instability within the
plume of tropical moisture and thick, layered cloud cover. Given
the moderately strong llvl shear and low LCLs will keep a close
eye on rapidly evolving low-topped supercells over the Susq
Valley and points east even with modest CAPE.

High temps will be in the low 70s in most places, with mid 70s
in the SE.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The low level jet and plume of deepest moisture will shift east
of the region later this evening. However, scattered showers
and thundershowers appear likely into the first half of Saturday
afternoon with passage of upper low and weak sfc trough. Meager
CAPE and weak shear profiles indicate little to no threat of
severe weather.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The upper low will finally push east of PA Saturday night and
drier air will begin to work its way in from the west, leading
to a period of dry weather through midweek. Sunday looks like a
very pleasant day with surface ridging passing overhead and
temperatures topping out in the mid 70s to low 80s.

Very warm and dry Memorial day with full sunshine, as upper
level ridge builds over the region. This ridge will remain in
place until at least Wednesday. Many area over the SE portion of
the CWA will see highs over 90. It will also turn more humid
each day ahead of an approaching cold front, which will likely
move through the area on Thursday, bringing more comfortable
temperatures to end the work work week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
For the 18Z TAF package, looking at a line of showers and storms
across the far east through 3 PM, then improving conditions to
the east. Much of the rest of the area will have a mix of
conditions tonight into early Saturday.

As the upper level low pulls just to the north of the area
later tonight, winds will shift more to the west and lower
conditions will work back into the area, mainly across the north
and west.

As the area of low pressure moves further to the north and
east on Saturday, conditions will improve.

The rest of the holiday weekend into Tuesday looks to be dry
with VFR conditions. Have a good holiday weekend.

Outlook...

Sun-Tue...Dry weather with VFR conditions.

Wed...Mainly Dry, perhaps a shower late.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM EDT this evening for PAZ057>059-065-
066.

&&

SYNOPSIS...Lambert/Dangelo/Steinbugl
NEAR TERM...Lambert/Dangelo/Steinbugl
SHORT TERM...Lambert/Fitzgerald/Colbert
LONG TERM...Ross/Colbert
AVIATION...Martin
Hazardous weather outlook, May 27, 12:35 PM EST, 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
135 PM EDT Fri May 27 2022

PAZ004-005-010-281745-
Warren-McKean-Elk-
135 PM EDT Fri May 27 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-056-
063-064-281745-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-Adams-
135 PM EDT Fri May 27 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong thunderstorms with gusty winds are possible this
afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-065-066-281745-
Dauphin-Schuylkill-Lebanon-York-Lancaster-
135 PM EDT Fri May 27 2022

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 27, 11:41 AM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service State College PA
1241 PM EDT Fri May 27 2022

PAZ019-028-045-049-050-056-063-271715-
Perry PA-Southern Clinton PA-Union PA-Cumberland PA-Juniata PA-
Snyder PA-Southern Centre PA-
1241 PM EDT Fri May 27 2022

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL CENTRE...
NORTHEASTERN JUNIATA...SNYDER...UNION...NORTHEASTERN CUMBERLAND...
EASTERN PERRY AND SOUTHEASTERN CLINTON COUNTIES THROUGH 115 PM EDT...

At 1240 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Mifflinburg to 17 miles
east of Lewistown to 18 miles northwest of Enola to 15 miles
northwest of Mechanicsburg to Carlisle. Movement was northeast at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Weikert, Snyder-Middleswart State Park and McClure around 1245 PM
  EDT.
  Laurelton Center, Beaver Springs and Troxelville around 1250 PM
  EDT.
  R.B. Winter State Park, Richfield and Carroll around 1255 PM EDT.
  Mifflinburg, Fremont and Paxtonville around 100 PM EDT.
  Sand Bridge State Park, Forest Hill and Mount Pleasant Mills
  around 105 PM EDT.
  Middleburg, Spruce Run Reservoir and Vicksburg around 110 PM EDT.

Other locations impacted by these storms include Beavertown,
Liverpool, Millerstown, Hartleton and New Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4003 7720 4029 7727 4041 7721 4068 7732
      4069 7729 4080 7736 4112 7722 4107 7716
      4107 7712 4109 7698 4115 7696 4102 7689
      4091 7695 4066 7692 4057 7699 4047 7695
      4042 7702 4038 7703 4035 7693 4022 7688
TIME...MOT...LOC 1640Z 201DEG 55KT 4079 7730 4064 7724 4047 7718 4036
7724 4019 7722

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Jurewicz
Local storm report, May 27, 11:50 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     3 NE MARION             39.89N 77.64W
05/27/2022                   FRANKLIN           PA   EMERGENCY MNGR

            STRUCTURAL DAMAGE REPORTED; EMA GOING TO
            INVESTIGATE.

&&
Special weather statement, May 27, 12:01 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
101 PM EDT Fri May 27 2022

PAZ050-052-056-057-059-066-271730-
Perry PA-Lancaster PA-Northumberland PA-Lebanon PA-Dauphin PA-
Snyder PA-
101 PM EDT Fri May 27 2022

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LANCASTER...
SOUTHWESTERN NORTHUMBERLAND...DAUPHIN...SOUTHEASTERN SNYDER...
NORTHEASTERN PERRY AND LEBANON COUNTIES THROUGH 130 PM EDT...

At 101 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Enola to near York.
Movement was northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harrisburg, Lebanon, Hershey, Colonial Park, Elizabethtown, Progress,
Middletown, Mount Joy, Palmyra, Linglestown, Steelton, Selinsgrove,
Manheim, Annville, Hummelstown, Cornwall, Paxtonia, Rutherford,
Skyline View and Maytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central and central Pennsylvania.

&&

LAT...LON 4006 7666 4013 7674 4017 7675 4020 7682
      4026 7690 4033 7691 4042 7701 4050 7717
      4061 7702 4063 7694 4065 7695 4065 7698
      4081 7684 4067 7669 4066 7670 4027 7627
      4004 7657
TIME...MOT...LOC 1701Z 221DEG 47KT 4046 7704 4007 7671

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Special weather statement, May 27, 12:14 PM EST, 57 minutes before
Special Weather Statement
National Weather Service State College PA
114 PM EDT Fri May 27 2022

PAZ028-049>052-271745-
Union PA-Northumberland PA-Montour PA-Juniata PA-Snyder PA-
114 PM EDT Fri May 27 2022

...A STRONG THUNDERSTORM WILL IMPACT WESTERN NORTHUMBERLAND...
NORTHEASTERN JUNIATA...EASTERN SNYDER...WEST CENTRAL MONTOUR AND
EASTERN UNION COUNTIES THROUGH 145 PM EDT...

At 114 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Selinsgrove, moving north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Paxtonville around 120 PM EDT.
  Kreamer and Middleburg around 125 PM EDT.
  Selinsgrove, Kratzerville and Hummels Wharf around 130 PM EDT.
  Sunbury, Winfield and Shamokin Dam around 135 PM EDT.
  Lewisburg, Northumberland and Montandon around 140 PM EDT.
  Milton, New Columbia and Mooresburg around 145 PM EDT.

Other locations impacted by this storm include New Berlin, West
Milton, Freeburg, McEwensville and Dalmatia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.

&&

LAT...LON 4062 7685 4063 7686 4062 7687 4061 7689
      4061 7691 4060 7692 4063 7695 4061 7701
      4060 7707 4062 7713 4111 7695 4102 7662
TIME...MOT...LOC 1714Z 199DEG 41KT 4067 7698

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Jurewicz
Special weather statement, May 27, 12:29 PM EST, 42 minutes before
Special Weather Statement
National Weather Service State College PA
129 PM EDT Fri May 27 2022

PAZ065-066-271815-
Lancaster PA-York PA-
129 PM EDT Fri May 27 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LANCASTER AND
SOUTHEASTERN YORK COUNTIES THROUGH 215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Red Lion, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lancaster, Columbia, Millersville, Willow Street, Red Lion,
Dallastown, Salunga-Landisville, Shrewsbury, Strasburg, Mountville,
Marietta, Quarryville, Wrightsville, Stewartstown, Windsor, Delta,
Cross Roads, Railroad, Yorkana and Brogue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3972 7673 4004 7656 4010 7649 4006 7619
      3991 7615 3972 7620
TIME...MOT...LOC 1729Z 221DEG 30KT 3974 7654

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, May 27, 12:45 PM EST, 26 minutes before
Special Weather Statement
National Weather Service State College PA
145 PM EDT Fri May 27 2022

PAZ066-271815-
Lancaster PA-
145 PM EDT Fri May 27 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LANCASTER COUNTY
THROUGH 215 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Havre De Grace, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Paradise, Strasburg, Quarryville, Gap, Wakefield, Smithville,
Holtwood, Intercourse, Christiana, Georgetown, Gordonville,
Bird-In-Hand, Kirkwood, Little Britain, Refton, Buck, Peach Bottom
and Rawlinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3982 7633 4006 7618 4001 7596 3993 7600
      3987 7599 3987 7600 3985 7602 3976 7606
      3976 7608 3973 7610 3974 7611 3972 7614
      3972 7623
TIME...MOT...LOC 1745Z 220DEG 49KT 3972 7626

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert

The radar

The Dover AFB radar (KDOX), 127 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lancaster

When
May 27, 1:11 PM EST to 1:16 PM EST
Where
Lancaster County, 0.36 mi N of Kirkwood to 1.42 mi ESE of Bartville
Rating
EF1
Path length
3.05 mi
Path width
130 yd
Injuries
3 direct, 0 indirect
Property damage
$325,000
Reported by
NWS Storm Survey
Coordinates
39.855, -76.080

A tornado touched down in Kirkwood, Lancaster County on May 27, 2022. The tornado had estimated peak winds of 105 mph (EF-1), with a max path width of 130 yards and a path length of just over 3 miles. The tornado touched down on the 400 block of Maple Shade Rd, where it uprooted 2 large hardwood trees and 1 large softwood tree at a private residence. The tornado moved ENE and downed several large tree limbs and did minor siding damage to a building at the corner of Maple Shade Rd and Kirkwood Pike. A crop field behind the post office on the north side of Kirkwood Pike showed a clear pattern of convergence within the crops blown down by the tornado as it continued moving towards the NE. The tornado then destroyed a small shed constructed with|cinder block walls, carrying contents from inside the shed toward the NNE. Large limbs from trees to the southeast of the shed were knocked down and facing the NW, towards the centerline of the tornado track. A second small shed behind property on the 300|block of Maple Shade Rd was destroyed, with debris carried over 200 yards toward the N and NE. The tornado intensified to EF-1 strength as it moved northeast and caused near complete destruction of a large barn on a property on Farmdale Rd. Three of the 4 barn walls were removed, as well as all of the roof, with debris carried more than 200 yards toward the NE. A second large barn was partially destroyed, with one wall completely removed, two walls partially removed, and half of the roof removed. There was one minor injury of scratches due to flying debris. Two large hardwood trees were downed on the property, pointing north toward the centerline of the tornado track. The tornado continued moving northeast, putting a dent into the southeast side of one large silo before causing crop damage in a large field. The pattern of crop damage was strongly convergent, with crops on the right periphery of the tornado track laying|towards the WNW and crops on the left periphery of the tornado track laying towards the ESE. The tornado crossed over E Salem Rd near Ridge Rd, where it downed several large trees and snapped several others. Several more trees were uprooted farther north along Ridge Rd. The tornado then approached Rosedale Rd, uprooting and snapping a couple dozen trees on a private residence near Coopers Run. After crossing Rosedale Rd, the tornado then destroyed two barns and a shed. Wooden beams from one of the barns were carried by the tornado as projectiles that penetrated through the NW facing wall of another barn on the property. A house on the property was also damaged, with some siding dented, broken, or removed, and the partial collapse of a basement wall on the NW facing side of the house. The collapse of the basement wall caused minor cuts and scratches to at least two people taking shelter in the basement. The top of a farm silo was also removed. The tornado continued to produce significant damage as it hit another farm on Highland Rd. Two barns had their roofs completely removed. A third barn lost about half of its roof. A fourth structure, which appeared to be a shed without walls, collapsed. Two silos were also damaged, including the removal of the top of one of the silos. The intensity of the tornado decreased as it approached one more farm on Rynear Rd near Bells Run. The tornado partially removed the roof from one barn on the property. The tornado then moved northeast across Rynear Rd and downed a few tree limbs along Bells Run.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyThe tornado archive for Pennsylvania, 2022Warnings in Pennsylvania, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019237.